arthritis medication infection risk

Infection Alert for People With Arthritis

If you have arthritis or take medications to treat it, a cough, fever or fatigue may be signs of infection. That’s because you may be more vulnerable to infections than the general population, says Dee Dee Wu, MD, a rheumatologist at the Hospital for Special Surgery in Paramus, New Jersey. Plus, infections can become serious, so treating them promptly is important.

Corticosteroids, methotrexate, leflunomide (Arava) and biologics, suppress or modify your immune system, affecting your body’s ability to fight off germs, says Dr. Wu. “We advise patients to stop these drugs and call us right away if they develop signs of infection,” she says. Other commonly used arthritis medications – sulfasalazine (Azulfidine) and hydroxychloroquine (Plaquenil), for example – are not associated with increased infection risk, she adds.

Aside from medication use, factors associated with greater infection risk include:

While upper respiratory infections are most frequent, gastrointestinal and urinary tract infections are also common, says Dr. Wu. Report to your doctor sore throat, cough, fever, chills, swollen lymph nodes, fatigue or malaise, nausea, diarrhea, pelvic pain, increased urge to urinate or painful urination, or blood in urine.

Treatment will depend on the type of infection, but the best strategy is to avoid it in the first place. Dr. Wu advises washing your hands frequently, not sharing food or drink and avoiding close contact with people who are sick. Be cautious, but don’t go overboard, she says. “You still need to enjoy your life.”

Author: Mary Anne Dunkin

Related Resources:

Tags: , , , , , , , , , , ,

Leave a Reply

Your email address will not be published. Required fields are marked *